Institute of Mathematical Statistics Collections

Nonparametric regression in natural exponential families

T. Toni Cai and Harrison H. Zhou

Full-text: Open access


Theory and methodology for nonparametric regression have been particularly well developed in the case of additive homoscedastic Gaussian noise. Inspired by asymptotic equivalence theory, there have been ongoing efforts in recent years to construct explicit procedures that turn other function estimation problems into a standard nonparametric regression with Gaussian noise. Then in principle any good Gaussian nonparametric regression method can be used to solve those more complicated nonparametric models. In particular, Brown, Cai and Zhou [3] considered nonparametric regression in natural exponential families with a quadratic variance function.

In this paper we extend the scope of Brown, Cai and Zhou [3] to general natural exponential families by introducing a new explicit procedure that is based on the variance stabilizing transformation. The new approach significantly reduces the bias of the inverse transformation and as a consequence it enables the method to be applicable to a wider class of exponential families. Combining this procedure with a wavelet block thresholding estimator for Gaussian nonparametric regression, we show that the resulting estimator enjoys a high degree of adaptivity and spatial adaptivity with near-optimal asymptotic performance over a broad range of Besov spaces.

Chapter information

James O. Berger, T. Tony Cai and Iain M. Johnstone, eds., Borrowing Strength: Theory Powering Applications – A Festschrift for Lawrence D. Brown (Beachwood, Ohio, USA: Institute of Mathematical Statistics, 2010), 199-215

First available in Project Euclid: 26 October 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62J08
Secondary: 62G20: Asymptotic properties

adaptivity asymptotic equivalence exponential family James-Stein estimator Gaussian nonparametric regression quantile coupling wavelets

Copyright © 2010, Institute of Mathematical Statistics


Cai, T. Toni; Zhou, Harrison H. Nonparametric regression in natural exponential families. Borrowing Strength: Theory Powering Applications – A Festschrift for Lawrence D. Brown, 199--215, Institute of Mathematical Statistics, Beachwood, Ohio, USA, 2010. doi:10.1214/10-IMSCOLL614.

Export citation


  • [1] Brown, L. D. (1986). Fundamentals of Statistical Exponential Families: With Applications in Statistical Decision Theory. IMS, Hayworth, CA, USA.
  • [2] Brown, L. D., Cai, T. T. and Zhou, H. H. (2008). Robust nonparametric estimation via wavelet median regression. Ann. Statist. 36 2055–2084.
  • [3] Brown, L. D., Cai, T. T. and Zhou, H. H. (2010). Nonparametric regression in exponential families. Ann. Statist. To appear.
  • [4] Brown, L. D. and Low, M. G. (1996). Asymptotic equivalence of nonparametric regression and white noise. Ann. Statist. 24 2384–2398.
  • [5] Brown, L. D. and Low, M. G. (1996). A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. 24 2524–2535.
  • [6] Brown, L., Cai, T., Zhang, R., Zhao, L. and Zhou, H. (2010). The root-unroot algorithm for density estimation as implemented via wavelet block thresholding. Probab. Theory Related Fields 146 401–433.
  • [7] Cai, T. T. (1999). Adaptive wavelet estimation: A block thresholding and oracle inequality approach. Ann. Statist. 27 898–924.
  • [8] Cai, T. T. (2002). On block thresholding in wavelet regression: Adaptivity, block size, and threshold level. Statist. Sinica 12 1241–1273.
  • [9] Cai, T. T. and Silverman, B. W. (2001). Incorporating Information on Neighboring Coefficients into Wavelet Estimation. Sankhya Ser. B 63 127–148.
  • [10] Cai, T. T. and Zhou, H. H. (2009). Asymptotic equivalence and adaptive estimation for robust nonparametric regression. Ann. Statist. 37 3204–3235.
  • [11] Daubechies, I. (1992). Ten Lectures on Wavelets. CBMS-NSF Regional Conference Series in Applied Mathematics. Society for Industrial and Applied Mathematics, Philadelphia, PA, USA.
  • [12] DeVore, R. and Popov, V. (1988). Interpolation of Besov spaces. Trans. Amer. Math. Soc. 305 397 – 414.
  • [13] Hall, P., Kerkyacharian, G. and Picard, D. (1998). Block threshold rules for curve estimation using kernel and wavelet methods. Ann. Statist. 26 922–942.
  • [14] Hoyle, M. H. (1973). Transformations–an introduction and a bibliography. Internat. Statist. Rev. 41 203–223.
  • [15] Komlós, J., Major, P. and Tusnády, G. (1975). An approximation of partial sums of independent RV’-s, and the sample DF. I. Z. Wahrsch. verw. Gebiete 111–131.
  • [16] Le Cam, L. (1986). Asymptotic Methods in Statistical Decision Theory. Springer Series in Statistics. Springer, New York.
  • [17] Lehmann, E. L. and Romano, J. P. (2005). Testing Statistical Hypotheses, 3rd ed. Springer Texts in Statistics Series. Springer, New York.
  • [18] Lepskii, O. V. (1990). On a problem of adaptive estimation in Gaussian white noise. Theory Probab. Appl. 35 454–466.
  • [19] Meyer, Y. (1992). Wavelets and Operators. Cambridge Studies in Advanced Mathematics 37. Cambridge Univ. Press, Cambridge.
  • [20] Pollard, D. (2002). A user’s guide to measure theoretic probability. Cambridge Series in Statistical and Probabilistic Mathematics 8. Cambridge Univ. Press, Cambridge.
  • [21] Runst, T. (1986). Mapping properties of non-linear operators in spaces of Triebel-Lizorkin and Besov type. Anal. Math. 12 313–346.
  • [22] Strang, G. (1989). Wavelets and dilation equations: A brief introduction. SIAM Rev. 31 614–627.
  • [23] Triebel, H. (1992). Theory of Function Spaces. II. Monographs in Mathematics 84. Birkhäuser, Basel.
  • [24] Zhou, H. (2006). A note on quantile coupling inequalities and their applications. Technical report.